Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 22, 2022, 4:15 PM CDT for Sumter County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2022, 4:15 PM CDT (21:15 UTC)
- Expired
- Mar 22, 2022, 5:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 12:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WFUS54 KBMX 222115
TORBMX
ALC119-222215-
/O.NEW.KBMX.TO.W.0023.220322T2115Z-220322T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
415 PM CDT Tue Mar 22 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Sumter County in west central Alabama...
* Until 515 PM CDT.
* At 415 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tamola, or near Lauderdale, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Gainesville, Emelle, Boyd, Panola, Geiger, Warsaw, Payneville and
Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3294 8820 3292 8821 3291 8819
3288 8818 3286 8816 3284 8818 3282 8816
3283 8814 3280 8810 3280 8807 3279 8806
3277 8808 3278 8811 3275 8810 3246 8840
TIME...MOT...LOC 2115Z 210DEG 40KT 3255 8845
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
89^GSatterwhite4 follow-up statements
338
WWUS54 KBMX 222129
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
429 PM CDT Tue Mar 22 2022
ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
429 PM CDT Tue Mar 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
At 429 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 11 miles northwest of Livingston, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gainesville, Emelle, Boyd, Panola, Geiger, Warsaw, Payneville and
Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3294 8820 3292 8821 3291 8819
3288 8818 3286 8816 3284 8818 3282 8816
3283 8814 3280 8810 3280 8807 3279 8806
3277 8808 3278 8811 3275 8810 3246 8840
TIME...MOT...LOC 2129Z 210DEG 40KT 3269 8835
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
89^GSatterwhite101
WWUS54 KBMX 222141
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
441 PM CDT Tue Mar 22 2022
ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
441 PM CDT Tue Mar 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
At 440 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 14 miles north of Livingston, moving
northeast at 45 mph. Another storm with rotation was entering
southern Sumter County just north of Cuba, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gainesville, Emelle, Boyd, Warsaw, Sumterville and Payneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3281 8836 3296 8819 3294 8817 3294 8820
3292 8821 3291 8819 3288 8818 3286 8816
3284 8818 3282 8816 3283 8814 3280 8810
3280 8807 3279 8806 3277 8808 3278 8811
3275 8810 3246 8840
TIME...MOT...LOC 2140Z 210DEG 40KT 3280 8828
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
89^GSatterwhite042
WWUS54 KBMX 222158
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
458 PM CDT Tue Mar 22 2022
ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
458 PM CDT Tue Mar 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
At 458 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 9 miles northwest of Livingston, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gainesville, Emelle, Boyd, Sumterville and Payneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3275 8837 3295 8818 3294 8817 3292 8820
3291 8819 3288 8818 3286 8816 3283 8818
3282 8816 3283 8814 3280 8810 3280 8807
3279 8806 3277 8808 3278 8810 3275 8810
3271 8815 3255 8839
TIME...MOT...LOC 2158Z 220DEG 39KT 3268 8831
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
89^GSatterwhite235
WWUS54 KBMX 222205
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
505 PM CDT Tue Mar 22 2022
ALC119-222215-
/O.EXP.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
505 PM CDT Tue Mar 22 2022
...THE TORNADO WARNING FOR NORTHWESTERN SUMTER COUNTY WILL EXPIRE AT
515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3275 8837 3295 8818 3294 8817 3292 8820
3291 8819 3288 8818 3286 8816 3283 8818
3282 8816 3283 8814 3280 8810 3280 8807
3279 8806 3277 8808 3278 8810 3275 8810
3271 8815 3255 8839
TIME...MOT...LOC 2205Z 210DEG 40KT 3274 8827
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 22, 2:52 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 22, 2:52 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 252 PM CDT Tue Mar 22 2022 .SHORT TERM... /Updated at 1248 PM CDT Tue Mar 22 2022/ ...Severe storms likely this afternoon and overnight... Features of Interest. A deep trough remains over the Northern and Central Plains with a closed low over Central Kansas while broad ridging extended from over the Western Caribbean Sea north to over the Great Lakes region. We will be watching an are of low pressure over Northern Louisiana that will move northeast with time. This feature is associated with a marine warm front that extended from near Jackson, MS southeast into interior Southwest Alabama. Through Tonight. Clouds will continue to increase with time from the west as a shortwave trough moves east within the broad upper trough. This feature will provide sufficient forcing aloft to promote and sustain a mesoscale convective system (MCS) that will move east across the area later this afternoon through tonight. Strong wind shear will promote embedded bowing segments and LEWP structures that will pose a damaging wind and tornado risk within the convective complex. Large hail will be a risk as well as upper level height falls associated wit the approaching upper trough result in steeping mid to upper level lapse rates. Additionally, we continue to monitor the developing more discrete convection over South-Central and Southeast Mississippi that may mature with time as this activity moves northeast with times ahead of the convective complex. These supercells will have the greatest threat for tornadoes in addition to posing a damaging wind and large hail risk as well. The overall severe weather threat area will be maximized across portions of our far west and southwest counties, where low-level instability values are forecast to be the greatest. Activity will move northeast within the line as it pushes east so effects will be felt across our West-Central and much of our Central counties as well late this afternoon and through tonight. Though instability values look to gradually decrease through the night to the north and east, isolated instances of damaging winds, large hail and even a few tornadoes will remain possible given the strong shear and sufficient buoyancy maintained through the overnight hours. We expect storm total rainfall amounts generally from 2-4 inches from this event and we will have to closely monitor areas that experience multiple storms, from any pre-MCS activity and then as the line pushes through. Given how wet ground conditions are going into this situation, we have issued a flood watch and are quite concerned about localized flooding, particularly in areas that are low-lying, poor drainage and urbanized locations. River flooding looks to be a longer duration event, especially along the Black Warrior and Tombigbee River Basins where some spots may see water levels above flood stage for over a week to come. Outside of the heavy convective activity, winds will continue to increase out of the southeast at 10-20 mph, becoming 20-30 mph with gusts to 40 mph at times as the gradient tightens further between high pressure offshore of the Carolinas and low pressure approaching from the west. Highs today will be in the mid to upper 70s areawide with some areas across the southeast reaching 80. Winds will become southwesterly overnight and will remain breezy with speeds from 10-20 mph at times. Lows will range from the lower 50s northwest to the mid 60s southeast. Wednesday. A broad trough will remain over the Central portion of the country and this slow eastward progression of the system will keep our area under partly cloudy skies during the afternoon hours on Wednesday despite much of the rain pushing east of the area during the early to mid morning hours. I maintained low end PoP's far east/southeast into late morning. Winds will be breezy at times from the west at 7-14 mph. Highs will range from near 60 far northwest to the mid 70s far southeast. 05 .LONG TERM... /Updated at 0248 PM CDT Tue Mar 22 2022/ Aside from some lingering light showers in the far southeastern counties Wednesday night, the remainder of the 7-day forecast will be dry. We'll see a cool down toward the end of the week and into the weekend, and then a warming trend early next week. No substantial changes from the previous long term forecast. /61/ Previous long-term discussion: /Updated at 0300 AM CDT Tue Mar 22 2022/ Wednesday night through Monday. A large, nearly cut off upper-level trough over the central and eastern CONUS, will slowly move eastward Wednesday night and Thursday. The associated dry slot will move over the region and provide dry conditions behind a slow-moving cold front. Lingering showers near the front should remain just outside our forecast area across SE AL and SW GA. The upper-level trough axis will finally shift eastward on Friday, with a reinforcing push of cooler and drier air. Yet another shortwave will dig into the Mid-Atlantic and Northeast states on Saturday with continued cool northwesterly flow. A surface ridge axis is expected to promote radiational cooling with the potential for frost across the northern counties on Sunday morning. This will be followed by significant warming trend for Monday as southwesterly flow rapidly develops. 87/Grantham && .AVIATION... 18Z TAF Discussion. Flying conditions will deteriorate through the afternoon hours from west to east as a convective complex moves east into the area. Expect windy conditions at the surface with southeast winds 10-20 kt, increasing 20-30 kt with higher gusts at times even outside of convection. Showers and thunderstorms will become likely later this afternoon in the west, expanding east with time with all modes of severe weather possible. Expect low CIGs overnight with improving conditions through the morning hours on Wednesday as most of the rain moves out by mid morning with only some lingering showers far east. 05 && .FIRE WEATHER... Strong to severe storms are likely this afternoon and tonight, with gusty south to southeast winds and locally heavy rain. KBDI values remain very low due to above normal rainfall this month. Drier and more favorable burn conditions return by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 69 40 64 39 / 100 50 0 10 0 Anniston 64 71 42 65 41 / 100 50 10 10 0 Birmingham 61 66 43 64 43 / 100 30 0 0 0 Tuscaloosa 57 64 42 66 42 / 100 20 0 0 0 Calera 62 67 44 66 43 / 100 30 0 10 0 Auburn 64 73 46 65 45 / 100 80 10 10 10 Montgomery 67 73 45 69 44 / 100 50 10 10 0 Troy 66 76 47 68 46 / 100 60 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 AM CDT Wednesday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Flood Watch through Wednesday morning for the following counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene... Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens... Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1049 AM CDT Tue Mar 22 2022 ALZ011>015-017>050-231900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1049 AM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible this afternoon through tonight across Central Alabama. Threats include tornadoes, damaging wind gusts, and large hail. Locally heavy rainfall is likely this afternoon through tonight. One to four inches of rain is possible, with locally higher amounts in the northwest. This could lead to flooding of low lying or poor drainage areas. Non-thunderstorm wind gusts up to 40 mph are possible across Central Alabama today and tonight. This could lead to sporadic uprooted trees and power outages. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River flooding is forecast for portions of the Tombigbee and Black Warrior Rivers. Please refer to river products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through tonight.
In the hours before
Special weather statement, Mar 22, 4:08 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Tue Mar 22 2022
ALZ011-013-222200-
Fayette AL-Marion AL-
408 PM CDT Tue Mar 22 2022
...Strong thunderstorms will impact portions of eastern Marion and
Fayette Counties through 500 PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to near Bluff to near Millport.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winfield, Fayette, Guin, Hackleburg, Brilliant, Glen Allen, Belk, Gu-
Win, Bankston, Bluff, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Stone Wall, Wayside, Richard Arthur Field, Fayette County
Public Lake and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.
&&
LAT...LON 3431 8764 3358 8765 3358 8767 3352 8767
3353 8795 3401 8795 3431 8782
TIME...MOT...LOC 2108Z 253DEG 42KT 3416 8800 3388 8794 3357 8803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:08 PM CDT | River Flood Warning | BMX | Sumter | 6 days |
| Mar 22, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 81 min |
| Mar 22, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Mar 22, 4:08 PM CDT | Special Weather Statement | BMX | Fayette, Marion | 52 min |
| Mar 22, 4:39 PM CDT | Areal Flood Advisory | BMX | Lamar, Pickens | 2 hr |
| Mar 22, 4:47 PM CDT | Special Weather Statement | BMX | Winston | 58 min |
| Mar 22, 4:51 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Mar 22, 5:21 PM CDT | Special Weather Statement | BMX | Pickens | 24 min |
| Mar 22, 5:30 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 2 hr |
| Mar 22, 5:32 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 58 min |
| Mar 22, 5:40 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 65 min |
| Mar 22, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 22 min |
| Mar 22, 6:00 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 2 hr |
| Mar 22, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
| Mar 22, 6:58 PM CDT | Tornado Warning | BMX | Tuscaloosa | 31 min |
| Mar 22, 6:59 PM CDT | Flash Flood Warning | BMX | Greene, Sumter | 2 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.